Mississippi, 2024

Hail and Damaging Wind in Mississippi, June 9, 2024

June 9, 2024 · NWS MEG · 16 events in 5 counties and zones

Storms developed across northeast Mississippi along an outflow boundary generated from earlier convection. This outflow boundary interacted with an extremely unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Storms developed across northeast Mississippi along an outflow boundary generated from earlier convection. This outflow boundary interacted with an extremely unstable atmosphere. Surface-based convective available potential energy values exceed 4000 J/kg. Storm organization was helped by 0-6km wind shear values that exceeded 30 knots. Several supercells developed with numerous reports of large hail. Some storms split into right and left movers, each producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 9, 1:51 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 9, 1:51 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
251 PM CDT Sun Jun 9 2024

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 250 PM CDT Sun Jun 9 2024

Showers and thunderstorms are expected across the entire region
tonight as a cold front moves through the Mid-South. A few strong
to severe thunderstorms are possible south of the cold front.
Large hail, damaging winds, and localized heavy rainfall are the
main weather threats. High pressure will build into the region
behind the front bringing cooler and drier air for Monday through
Wednesday. An upper level ridge will build into the region with
high temperatures in the low to mid 90s expected by Thursday and
continuing into next weekend.

&&

.DISCUSSION...
(This evening through next Saturday)
Issued at 250 PM CDT Sun Jun 9 2024

Skies are cloudy across extreme northern sections of the Mid-South
with mostly sunny weather over the remainder of the region.
Temperatures continue to vary quite a bit with readings in the
upper 60s over northeast Arkansas to the lower 90s over portions
of north Mississippi. The area of showers and thunderstorms that
was moving across portions of west Tennessee this morning have
exited the region. A second area of showers and thunderstorms are
moving into portions of northeast Arkansas and the Missouri
bootheel. A cold front remains across portions of west Tennessee
and east Arkansas.

The cold front will continue to move south tonight. Additional
showers and thunderstorms are expected to develop late this
afternoon and tonight ahead of the front. Strong to severe
thunderstorms will be possible tonight south of the front.
Damaging winds, large hail and locally heavy rainfall are all
possible with these thunderstorms. High pressure will start to
build into the region late tonight with thunderstorms confined to
extreme southern sections of the Mid-South overnight. Temperatures
will turn cooler behind the front with lows Monday morning in the
upper 50s to mid 60s.

High pressure will remain over the region for Monday through
Wednesday. This will result in dry weather and below normal
temperatures during this period. Highs on Monday will be in the
upper 70s to mid 80s with highs in the mid 80s across the entire
region by Wednesday.

By Thursday, an upper level ridge starts to slide east across the
southern Plains and into the southeast U.S. This will result in a
period of dry weather and above normal temperatures. Highs on
Thursday and Saturday will be in the low to mid 90s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1257 PM CDT Sun Jun 9 2024

Scattered TSRA was ongoing over northern AR at discussion time.
This convection was focused near a synoptic cold front and aided
by a weak shortwave lifting east across southern MO. Further
south, the airmass was capped behind an outflow boundary that
passed through MEM around 16Z. TSRA coverage should be
sufficiently sparse to preclude a TS mention at MEM, by the time
the front reaches MEM and daytime heating wanes.

Main area of focus will be where the synoptic front and outflow
boundary intersect, currently over NW AR. Some TSRA development
will be possible southeastward along the boundary with daytime
heating, and with the aid of a shortwave tracking along the MO/AR
border. Further down the boundary over north MS, primary TSRA driver
will be daytime heating, primarily affecting TUP.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...ARS
AVIATION...PWB

In the hours before

Special weather statement, Jun 9, 4:04 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Memphis TN
504 PM CDT Sun Jun 9 2024

MSZ012-092230-
Panola MS-
504 PM CDT Sun Jun 9 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PANOLA COUNTY THROUGH
530 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Grove, or 11 miles northwest of Batesville, moving east at
35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Batesville, Sardis, Pleasant Grove, Horatio, and Ballentine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Mississippi.

&&

LAT...LON 3438 9019 3448 9016 3448 8981 3427 8985
TIME...MOT...LOC 2204Z 281DEG 28KT 3441 9010

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Schlessiger

The radar

The Columbus AFB radar (KGWX), 82 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pontotoc

When
June 9, 4:17 PM CST to 4:22 PM CST
Where
Pontotoc County, 0.69 mi S of Possum Trot
Measured
0.75 in hail
Reported by
Public
Coordinates
34.290, -89.080

Hail, Pontotoc

When
June 9, 4:37 PM CST to 4:42 PM CST
Where
Pontotoc County, 0.57 mi W of Pontotoc
Measured
1.25 in hail
Reported by
Public
Coordinates
34.250, -89.010

Hail, Pontotoc

When
June 9, 4:38 PM CST to 4:43 PM CST
Where
Pontotoc County, 3.7 mi WSW of Plymouth
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
34.200, -88.940

Tennis ball-sized hail fell on Black Zion Road in Pontotoc, MS.

Hail, Pontotoc

When
June 9, 4:40 PM CST to 4:45 PM CST
Where
Pontotoc County, 0.9 mi SE of Pontotoc
Measured
1.5 in hail
Reported by
Public
Coordinates
34.240, -88.990

Hail, Lafayette

When
June 9, 4:45 PM CST to 4:50 PM CST
Where
Lafayette County, 2.35 mi W of Gault
Measured
0.88 in hail
Reported by
Public
Coordinates
34.244, -89.510

Nickel sized hail fell in the Pine Flat area.

Hail, Pontotoc

When
June 9, 4:51 PM CST to 4:56 PM CST
Where
Pontotoc County, 2.37 mi NNE of Nixon
Measured
1 in hail
Reported by
Public
Coordinates
34.310, -88.950

Hail, Lee

When
June 9, 4:52 PM CST to 4:57 PM CST
Where
Lee County, 3.22 mi SSE of Bissell
Measured
1 in hail
Reported by
Public
Coordinates
34.206, -88.802

Quarter-sized hail fell on County Road 900 in the Palmetto community.

Hail, Lee

When
June 9, 5:08 PM CST to 5:13 PM CST
Where
Lee County, Shannon
Measured
1.5 in hail
Reported by
Public
Coordinates
34.120, -88.720

Hail, Lee

When
June 9, 5:13 PM CST to 5:18 PM CST
Where
Lee County, 0.9 mi SE of Nettleton
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
34.090, -88.620

Hail, Monroe

When
June 9, 5:25 PM CST to 5:30 PM CST
Where
Monroe County, 0.57 mi E of Smithville
Measured
1 in hail
Reported by
Public
Coordinates
34.070, -88.390

Hail, Lee

When
June 9, 6:55 PM CST to 7:00 PM CST
Where
Lee County, 0.57 mi E of Saltillo
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
34.380, -88.670

Thunderstorm Wind, Lee

When
June 9, 6:55 PM CST to 7:05 PM CST
Where
Lee County, 0.72 mi E of Saltillo to 2.09 mi WSW of Saltillo
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Fire Department/Rescue
Coordinates
34.380, -88.667

Major damage occurred across the city of Saltillo. Numerous trees and power lines were knocked down resulting in widespread power outages. Several homes sustained damage due to fallen trees.

Hail, Lee

When
June 9, 6:57 PM CST to 7:03 PM CST
Where
Lee County, 0.57 mi E of Saltillo
Measured
2.5 in hail
Reported by
Social Media
Coordinates
34.380, -88.670

Hail, Lee

When
June 9, 7:00 PM CST to 7:05 PM CST
Where
Lee County, Saltillo
Measured
2 in hail
Reported by
Social Media
Coordinates
34.380, -88.680

Hail, Lee

When
June 9, 7:06 PM CST to 7:11 PM CST
Where
Lee County, 3.64 mi SSW of Chapelville
Measured
1.75 in hail
Reported by
Public
Coordinates
34.400, -88.600

Golf ball-sized hail was reported on County Road 1305.

Hail, Itawamba

When
June 9, 7:25 PM CST to 7:30 PM CST
Where
Itawamba County, 3.58 mi SE of Kirkville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
34.410, -88.460

Half dollar-sized hail fell in the Ozark community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194591, 1194592, 1194593, 1194594, 1194595, 1194596, 1194597, 1194598, 1194599, 1194600, 1194601, 1194608, 1194603, 1194604, 1194605, 1194606.